Submit Manuscript  

Article Details


Idiosyncratic Drug-Induced Acute Liver Failure: A Challenging and Distressing Scenario

[ Vol. 14 , Issue. 2 ]

Author(s):

Carla Stefania Colaci, Manuel Mendizabal and Fernando Bessone*   Pages 94 - 101 ( 8 )

Abstract:


Background: Idiosyncratic Drug Induced Liver Injury (DILI) is a rare adverse event to drugs that occasionally leads to severe liver damage, being one of the leading causes of Acute Liver Failure (ALF) in developed countries. DILI is largely a diagnosis of exclusion.

Discussion and Conclusion: Careful history of drug taking and ruling out other competing etiologies is mandatory given that DILI can present with an extremely variable phenotype. Several prognostic scores have been developed to promptly identify patients with potential risk of developing ALF. New biomarkers to diagnose and predict DILI evolution are under study and hopefully we will benefit from these novel tools in the near future.

Keywords:

Hepatotoxicity, acute liver failure, liver transplant, drug hepatotoxicity, Drug-induced liver injury, hepatitis.

Affiliation:

Hepatology and Liver Transplant Unit, Hospital Universitario Austral, Pilar, Buenos Aires, Hepatology and Liver Transplant Unit, Hospital Universitario Austral, Pilar, Buenos Aires, Hospital Provincial del Centenario, University of Rosario School of Medicine, Rosario, Santa Fe

Graphical Abstract:



Read Full-Text article